Kentucky, 2017

Flash Flood in Kentucky, July 27, 2017

July 27, 2017 · NWS RLX · 1 event in 1 county or zone

A low pressure system kicked off showers and thunderstorms in the Middle Ohio River Valley on the 27th. In the nearly tropical atmosphere, the storms were very efficient rainfall producers, yielding 1 to 2 inches in an hour for some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system kicked off showers and thunderstorms in the Middle Ohio River Valley on the 27th. In the nearly tropical atmosphere, the storms were very efficient rainfall producers, yielding 1 to 2 inches in an hour for some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 27, 2:42 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 27, 2:42 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
342 PM EDT Thu Jul 27 2017

.SYNOPSIS...
Low pressure system brings rounds of showers and thunderstorms,
with heavy rain through Friday. High pressure with cooler and
less humid air follows for the weekend into next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 215 PM Thursday...

The HRRR and the RAP have been consistently depicted a relative
lull in the convection for about a 4 hour window or so, with the
timing depending on location, before the next wave of
convection moves through. After a morning of priming with
scattered storms, a flash flood warning is now in effect until
the front exits the region tomorrow evening.

PWAT values are in the 1.5 to 2.0 inch range again, hence the
heavy rain that has already been seen, with many cells giving
one half inch in 30 minutes being the norm. Instability is high
in the mixed and most unstable layers.

Convective debris is dissipating off to the west, so expect the
convection to fire again upstream, as mentioned earlier in
regards to the flash flood watch. Severe threat is marginal, and
most storms have not eclipsed the 35mph wind mark, nor have they
produced any hail.

High dewpoints keep the overnight lows near 70F for the
lowlands.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 315 PM Thursday...

Models continue to target our area for heavy rain Friday. Waves
of low pressure will be moving up along a slow moving cold
front that will cross our area from west to east during the day
Friday. With very moist (PW's above 2 inches) and unstable air
in place with the front, there is a Flash Flood watch through
the day Friday. The front will finally be kicked east of the
area Friday evening as an upper low drops south across the Great
Lakes and into our area. Showers will end from west to east
west of the Ohio River Saturday night, but showers will continue
through the day Saturday over much of West Virginia as the
upper low stalls over the Mid Atlantic states. The upper low
finally shifts far enough east for all rain to end saturday
night. It will be warm and humid ahead of the front, and much
cooler behind the front with temperatures going well below
normal.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 335 PM Thursday...

A cool and dry period is on tap as Canadian high pressure will
be in control from Sunday into much of the next work week.
There will be a slow increase in high temperatures each day, but
it will be dry with temperatures at or below normal.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 120 AM Thursday...

The general theme is rounds of showers and thunderstorms through
the TAF period. It is important to note, however, that in
thunderstorm environments, the atmosphere changes significantly
from the model initializations, and in many cases, renders the
second half of the forecast inaccurate. Thus, there will likely
be significant timing issues with the TSRA/VCTS in the forecast
beyond the 6 hour time frame.

Also carry lower ceilings in visibilities tonight, particularly
as rain subsides. This is primarily a 04Z to 14Z time frame,
different at each terminal.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium to high on the occurrence of
convective activity, low on timing.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms, and
associated flight categories, could vary, with short term
amendments likely needed.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    M    L    L    M    H    H    H    L
BKW CONSISTENCY  M    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
PKB CONSISTENCY  H    H    H    H    H    L    H    H    L    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    M

AFTER 18Z FRIDAY...
Brief periods of IFR conditions with thunderstorms likely
through Friday. Fog possible Friday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch from 8 PM EDT this evening through Friday
     evening for WVZ005>011-013>020-024>034-039-040-515>526.
OH...Flash Flood Watch from 8 PM EDT this evening through Friday
     evening for OHZ066-067-075-076-083>087.
KY...Flash Flood Watch from 8 PM EDT this evening through Friday
     evening for KYZ101>103-105.
VA...Flash Flood Watch from 8 PM EDT this evening through Friday
     evening for VAZ003-004.

&&

SYNOPSIS...JMV/26
NEAR TERM...26
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...26
Hazardous weather outlook, Jul 27, 2:52 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
352 PM EDT Thu Jul 27 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-282000-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
352 PM EDT Thu Jul 27 2017

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 27, 2:03 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
303 PM EDT THU JUL 27 2017

KYZ102-103-105-WVZ005-271930-
Boyd-Carter-Lawrence-Wayne-
303 PM EDT THU JUL 27 2017

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
EAST CENTRAL CARTER AND NORTHWESTERN WAYNE COUNTIES...

At 303 PM EDT, a strong thunderstorm was located over Rush, or near
Cannonsburg, moving southeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wayne, Beech Fork State Park, Cannonsburg, Kenova, Catlettsburg,
Ceredo, Princess, Durbin, Coalton, Burnaugh, Centerville, Rush,
Lockwood, Lavalette, Summit, Buchanan, Genoa and Mavity.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 178 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 2.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3838 8283 3838 8282 3840 8281 3842 8278
      3845 8275 3845 8273 3835 8241 3831 8235
      3831 8233 3832 8233 3832 8231 3808 8246
      3829 8288
TIME...MOT...LOC 1903Z 296DEG 27KT 3835 8275

09
Special weather statement, Jul 27, 2:29 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
329 PM EDT THU JUL 27 2017

KYZ103-105-WVZ005-006-013-272000-
Boyd-Lawrence-Lincoln-Wayne-Cabell-
329 PM EDT THU JUL 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOYD...NORTH
CENTRAL LAWRENCE...SOUTH CENTRAL CABELL...NORTHWESTERN LINCOLN AND
WAYNE COUNTIES...

At 329 PM EDT, a strong thunderstorm was located over Centerville, or
near Wayne, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Wayne, Hamlin, Beech Fork State Park, Durbin, East Lynn Lake,
Burnaugh, Centerville, Kiahsville, West Hamlin, Lockwood, Lavalette,
Branchland, Buchanan, East Lynn and Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3818 8267 3838 8258 3828 8210 3801 8225
TIME...MOT...LOC 1929Z 290DEG 26KT 3827 8254

09

The radar

The Jackson,KY radar (KJKL), 73 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
July 27, 4:30 PM EST to 6:00 PM EST
Where
Lawrence County, 1.15 mi NE of Houckville to 0.62 mi NNE of Summit
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.134, -82.838

Several creeks and streams across southern Lawrence County came out of their banks. One home south of Louisa suffered minor damage. Another home in the Blaine area was fully surrounded by water, but the water receded before entering the home.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705010.